Topic: A blockage...and then what

The hospice drs. have confirmed that my sister now has a blockage, either in her stomach or high in the intesinal wall. No dx testing so no clear picture either. My sister can not keep anything down at all, even the water that she begs for because she is so thirsty from the drugs they give her not to vomit every ten minutes.

My question is how long can someone exist with such a blockage? My sister is still awake, alert but very weak. If anyone has experience, I'd be thankful to hear. Thanx, Belle

Re: A blockage...and then what

Belle,

Sorry, don't have a lot of experience with this but how are her anti-nausea meds being administered, orally or suppository? If she cannot keep water down, has hospice advised you to start swabbing her mouth with those sponges so that at least her mouth does not feel so dry? Or what about ice chips?

My mom had minimal vomiting and I don't know if it was due to a blockage and everything got very fuzzy at the end due to lack of sleep but my Mom went at least 5 days without water and 13 days with no food before she died.

Patty

3 (edited by JeffG Sun, 24 Aug 2008 18:15:31)

Re: A blockage...and then what

Belle...... I'm afraid nobody has the answer to that question.  She will get to the point where her heart will stop, due to muscle weakness caused by lack of blood flow and low oxygen. If she did not have an IV attached providing fluids ,I'm sure she would have passed by now.  Then again the pain medication can sometimes become to much and when she goes to sleep the same as above will happen.  The main thing I guess is to keep her pain free.  I'm sure there are many opinions as to when and how.  Again, Thanks for staying in touch, as we all wish a painfree death.  I really hope and pray she is physically pain free and something is being given for the emotional pain as well.  God Bless You Belle for being there for your sister.  I pray,  May God take your sister home, real soon.

God Bless,
Jeff G.

Take it to the Limit,One More Time! (Eagles)

4 (edited by marions Mon, 25 Aug 2008 03:13:22)

Re: A blockage...and then what

Belle....yes, I have experience with this and so have many others.  Presently, I am in Europe however, I will return to the States at the end of the week.  You may e-mail me, personally.  Keeping your sister comfortable  is the most important issue, at this time.  Is there a possiblility for you to be tallking to the physician at Hospice?  My husband's vomiting never stopped in fact, it became more pronounced as he neared the end of his life and I have learned and experienced it is not uncommen in the end stages of this disease.  My heart goes out to your wonderful sister.
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: A blockage...and then what

Belle,
I also, unfortunately,  have experience with this and I wish I had a way to help you through this. Just being there for your sister is so important. Keep all your wonderful memories as they will be so important. I have not been a very good poster on this site, I am still having a very difficult time dealing with the loss of the love of my life 9 months ago. I do read the postings on this site often, but I still feel so helpless myself.
God bless you for being such a great sister.
My heart is with you and your sister.
Barbara

Re: A blockage...and then what

Thank you all for posting back. Jeff, the drs are giving her iv drugs to dry up her secretions, to stop the incessant vomitting and the liquids they give her actually make her more comfortable since she is horribly thirsty. Yes, she has ice chips and mouth swabs but the blockage is so large and high up that she vomits after two or three swabs. She is on high doses of hydromorphone which is incidentally the ONLY drug that she reacts well to, so...that helps a bit. I have told you that we are a very large family and I guess we all want to have some sort of inkling of when...what... how will we know...and the answer always is we don't really know and as Jeff says, we know she will be Home soon and I just wish it could be with much less suffering. Thank you all, Belle.

Re: A blockage...and then what

Dear Belle,
My heart too goes out to you. My father has just begun, in the last week, to vomit every day, sometimes several times a day. Mostly phlegm and stomach secretions, as he eats practically nothing - a spoonful of jello now and again, or a few sips of Gatorade. Thank you for sharing your story, it helps those of us who are a few steps behind you know what to expect. My heaven be close at hand for both of our families' loved ones.

Barbara Ann

Re: A blockage...and then what

Belle you all are doing your best ,don't doubt that for a minute.  Your right the IV fluids are needed for comfort and pain control as well.  Continue to be as Strong as possible, with God's help.  My heart and emotions are with you all, praying for relief real soon. 

God Bless You all,
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: A blockage...and then what

Marions, what is your email address? I don't know it and would like to hear what your experiences were since they seem to mirror quite closely to what we are having now. Thanx, Belle

Re: A blockage...and then what

My Mum had vomiting off and on for the last 3 months of her life.  She was on IV drugs for the nausea and vomiting.  For the last two weeks she was not able to even try any food, and was still being sick even though she had not eaten at all.

Re: A blockage...and then what

Belle,

There is a link to e-mail the author in every post, just look on the left hand side of the post.

Patty

Re: A blockage...and then what

Belle...so sorry for not responding any earlier.  Just arrived back from Europe.  I will e-mail you, personally.  All my best wishes.....
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER